The Dangers of Herbal Supplements: A Case of Acute Liver Injury From Fenugreek

Renee Dougherty, DO1, Rebecca Mazurkiewicz, MD, MPH2, 1Lenox Hill Hospital, New York, NY; 2Lenox Hill Hospital - Northwell Health, New York, NY

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 559

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: , , , ,

Case Presentation: A 34 year-old female without medical history who had an uncomplicated vaginal delivery 3 months prior presented with acute onset right upper quadrant abdominal pain and several episodes of emesis. The patient took no prescription medications; however, she had been taking fenugreek for the past 6-8 weeks to enhance her milk production in the setting of mild difficulty with lactation. She denied alcohol and illicit drug use. Her physical exam revealed right upper quadrant tenderness without organomegaly or peritonitis; no jaundice or scleral icterus was seen. The patient had a severe transaminitis, with AST/ALT levels reaching 5720/2164 during the hospital stay. Right upper quadrant ultrasound and CT abdomen and pelvis with contrast revealed subhepatic fluid consistent with acute liver injury without dilatation of common bile duct or stones in a post-cholecystectomy patient. HBV, HCV, HDV, HEV, EBV IgM (IgG positive in this patient), CMV, HSV, VZV; iron studies were normal, as were Ceruloplasmin levels, quantitative immunoglobulin levels, kappa/lambda ratios, microsomal antibody assays, mitochondrial antibody, smooth muscle antibody, and ANA were negative or normal. The patient was managed conservatively with monitoring, hydration and pain control for several days and the fenugreek was discontinued. Her transaminitis slowly resolved without further intervention. She was discharged home and told to avoid any herbal supplements indefinitely.

Discussion: This case illustrates the potential hepatotoxic effects seen with use of fenugreek (Trigonella foenum graceum), as well as the necessity to consider fenugreek as a possible etiology of liver injury. When a patient presents with acute liver injury in the absence of common etiologies of acute hepatitis, a thorough history is essential, including over-the-counter remedies, especially non-FDA regulated herbal supplements. As no OTC supplements are currently federally regulated, there is no monitoring system in play to track unwanted side effects, warranting clinicians to broaden their understanding of commonly used supplements.

Conclusions: Fenugreek is a plant-based supplement traditionally recommended for increasing milk production in lactating women, as well as numerous health benefits as an antioxidant, anti-inflammatory, antidiabetic, and hypocholesterolemic. Although numerous benefits have been suggested, the toxic profile of fenugreek continues to increase as more research uncovers toxicological effects. Hepatotoxicity has been noted, including necrosis, hepatitis and early liver degeneration, especially at higher doses.

To cite this abstract:

Dougherty, RM; Mazurkiewicz, R. The Dangers of Herbal Supplements: A Case of Acute Liver Injury From Fenugreek. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 559. https://www.shmabstracts.com/abstract/the-dangers-of-herbal-supplements-a-case-of-acute-liver-injury-from-fenugreek/. Accessed November 15, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.